Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2023, 7:22 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2023, 7:22 PM CDT (00:22 UTC)
- Expired
- Apr 27, 2023, 7:51 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 5:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
872
WUUS54 KBMX 280022
SVRBMX
ALC075-107-280115-
/O.NEW.KBMX.SV.W.0113.230428T0022Z-230428T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
722 PM CDT Thu Apr 27 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Pickens County in west central Alabama...
Southern Lamar County in west central Alabama...
* Until 815 PM CDT.
* At 722 PM CDT, a severe thunderstorm was located over Columbus,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Reform, Millport, Kennedy, Ethelsville, North Pickens Airport,
Forest, Macedonia, Melborne and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3360 8827 3359 8795 3352 8794 3337 8795
3340 8829
TIME...MOT...LOC 0022Z 275DEG 26KT 3351 8835
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
89^GSatterwhite2 follow-up statements
277
WWUS54 KBMX 280036
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT Thu Apr 27 2023
ALC075-107-280115-
/O.CON.KBMX.SV.W.0113.000000T0000Z-230428T0115Z/
Pickens AL-Lamar AL-
736 PM CDT Thu Apr 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN PICKENS AND SOUTHERN LAMAR COUNTIES...
At 735 PM CDT, a severe thunderstorm was located near Ethelsville, or
9 miles east of Columbus, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Reform, Millport, Kennedy, Ethelsville, North Pickens Airport,
Forest, Macedonia, Melborne and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3360 8827 3359 8795 3352 8794 3337 8795
3340 8829
TIME...MOT...LOC 0035Z 275DEG 26KT 3350 8823
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
89^GSatterwhite649
WWUS54 KBMX 280051
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
751 PM CDT Thu Apr 27 2023
ALC075-107-280101-
/O.CAN.KBMX.SV.W.0113.000000T0000Z-230428T0115Z/
Pickens AL-Lamar AL-
751 PM CDT Thu Apr 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.
LAT...LON 3360 8827 3359 8795 3352 8794 3337 8795
3340 8829
TIME...MOT...LOC 0048Z 275DEG 26KT 3349 8809
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:08 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 27, 7:08 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 708 PM CDT Thu Apr 27 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Friday) Issued at 1233 PM CDT THU APR 27 2023 So far, a large majority of convection has remained across South Alabama moving eastward along the Gulf Coast while mostly light to moderate rainfall affected Central Alabama with a couple elevated thunderstorms. The rain and cloud cover has stabilized the boundary layer airmass and disrupted temperature trends which have been needing routine adjustments throughout the morning. Most spots are still in the upper 50s or 60s as of this writing. We're seeing a break in the activity across west Central Alabama which short term models seem to have a good handle on. This could allow for some surface heating, especially if the sun is able to make any appearances through the cloud deck, but it also seems that any risk for severe weather has diminished for at least the next several hours as the more organized activity will stay south of the area. The upper-level shortwave will pass across the Ozarks this evening as the surface low lifts from the Lower MS River Valley towards western Tennessee. Cooler air aloft, and therefore steeper lapse rates, in addition to strong westerlies aloft will accompany the shortwave as it moves eastward, providing a more favorable corridor for strong storms to develop over parts of the ArkLaMiss and into northwestern Alabama this evening as a surface front advances eastward. Coverage will not be widespread, but isolated to scattered thunderstorms are expected to reach the AL/MS stateline by 6 PM. A few of these storms could be hail producers due to the cold air aloft with an accompanying risk for damaging 60 mph winds. Tornado potential will be limited by weak directional and low-level shear. This activity will gradually lose intensity with eastward extent as the storms near the I-65 corridor, so the threat will mainly be confined to the western and northwestern portions of the area. As storms dissipate, expect mild conditions overnight. A few isolated showers may develop across northeastern parts of the area tomorrow on the backside of the surface low, but most locations will remain dry and skies will begin clearing tomorrow afternoon. There won't be much of a temperature change behind this system as the region will remain under deep zonal flow with highs ranging from the mid 70s north to mid 80s south. 86/Martin && .LONG TERM... (Friday night through next Wednesday) Issued at 347 PM CDT THU APR 27 2023 By Friday night, a cold front will be located to our south, with its associated surface low and upper level shortwave rotating northward through the Ohio River Valley. Over the Great Lakes, this system will merge with an approaching trough moving through the Plains. Locally, a brief rain-free period is expected for Central Alabama Friday night through Saturday morning. Lows Saturday morning will be in the 50s The approaching trough will split, with a closed low forming over the southern Plains by Saturday morning and a surface low strengthening along the northwestern Gulf Coast. A lead shortwave ahead of the closed low will result in widespread convection along the Gulf Coast Saturday morning. This activity lifts northeastward and across southeast Central Alabama during the afternoon. Given peak heating and upper level forcing, a couple strong to severe storms are possible. Will keep a marginal area highlighted in the south. As this area of storms pushes into Georgia, another cluster of storms associated with the closed upper low will spread into west Central Alabama Saturday night. Models agree on taking the upper low across the area Saturday night, with steep lapse rates and cold temperatures aloft supportive of isolated thunderstorms. Drier air arrives Sunday afternoon. Longwave troughing remains across the eastern CONUS for much of the week. Northwesterly flow aloft keeps temperatures cool. A shortwave within that flow crosses the area Monday night, but with a lack of moisture will maintain a dry forecast. Next chance of rain arrives by the end of the work week. 14 && .AVIATION... (00Z TAFS) Issued at 652 PM CDT THU APR 27 2023 Another round of TSRA will be possible with broken cells moving into C AL from MS this evening. The storms should begin to decrease in intensity after sunset. Just have a shower mention for the TAFs except for MGM/TOI. Rain chances are too low to mention in TAFs there at this time for tonight. Some lingering light showers are possible in spots during the day Friday but again are too low to mention in any of the TAFs. MVFR then IFR and below cigs are possible for tonight as low level moisture will be high with this wave. Cigs should go VFR around 16-18z on Friday with low level moisture decreases as wave moves EWD. 08 && .FIRE WEATHER... Several opportunities for rain exist through the weekend. A cold front will move through the area tonight and early Friday morning, with scattered to numerous showers and storms expected. The best coverage will be across the north. After a brief dry period, another round of rain and thunderstorms is expected Saturday through Sunday morning. 20 foot winds become westerly tomorrow, at 5-10mph, before becoming southerly again Saturday. Minimum RH values remain above 40 percent through Sunday. A much drier airmass returns on Monday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 77 51 80 / 60 20 0 30 Anniston 59 77 54 81 / 50 20 0 30 Birmingham 59 78 55 82 / 50 20 0 40 Tuscaloosa 60 78 56 81 / 60 10 0 40 Calera 61 79 57 81 / 50 10 0 40 Auburn 62 79 59 81 / 20 20 0 50 Montgomery 63 82 58 83 / 20 10 0 50 Troy 64 84 60 83 / 20 10 0 60 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...86/Martin LONG TERM....14 AVIATION...08
Hazardous weather outlook, Apr 27, 2:25 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 225 PM CDT Thu Apr 27 2023 ALZ011>015-017>050-282230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 225 PM CDT Thu Apr 27 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible Thursday evening, generally for areas northwest of Interstate 59. Threats include damaging winds, large hail, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are possible across southern portions of central Alabama on Saturday. Threats include damaging winds, large hail, and perhaps a tornado. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Thursday evening and Saturday.
In the hours before
Special weather statement, Apr 27, 7:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
715 PM CDT Thu Apr 27 2023
ALZ022-280100-
Pickens AL-
715 PM CDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northeastern Pickens
County through 800 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millport, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reform, Shaw and Lubbub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.
&&
LAT...LON 3353 8816 3352 8784 3336 8784 3342 8819
TIME...MOT...LOC 0015Z 274DEG 17KT 3347 8810
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:15 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| Apr 27, 7:55 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 50 min |
| Apr 27, 8:44 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 46 min |
| Apr 27, 9:03 PM CDT | Special Weather Statement | BMX | Pickens | 57 min |
| Apr 27, 9:26 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Apr 27, 10:40 PM CDT | Special Weather Statement | BMX | Sumter | 35 min |
| Apr 28, 12:49 AM CDT | Special Weather Statement | BMX | Winston | 41 min |
| Apr 28, 2:06 AM CDT | Special Weather Statement | BMX | Marshall | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.